Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 42, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Sep 13, 2017, 4:41 PM PDT for Tuolumne County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2017, 4:41 PM PDT (23:41 UTC)
- Expired
- Sep 13, 2017, 6:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 159 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:27 PM PDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 13, 3:27 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 327 PM PDT Wed Sep 13 2017 .SYNOPSIS...A low pressure system will track inland from the central California coast tonight then exit into the Great Basin Thursday. This system will bring much cooler weather into the district with the possibility of some showers, mainly over the mountains. Dry weather and cooler than normal temperatures can be expected Friday through the weekend. && .DISCUSSION...An upper level low poised near the central California coast has brought a refreshingly cooler air mass into much of the CWA since Tuesday. The marine layer along the coast has deepened significantly and is currently at a depth of about 4000 feet at Fort Ord. Ocean cooled air has been bleeding into the San Joaquin Valley, foothills and even the Kern county desert today where temperatures are running a good 5 to 10 degrees lower than 24 hours ago. Onshore winds have been gusting to about 35 mph through and just below the coastal passes and has pushed ocean stratus to the foot of Pacheco pass this afternoon. Meanwhile, there is still some remnant tropical moisture present aloft, and that's aiding in cumulus buildups again this afternoon over the coastal ranges and over the highest elevations of the Sierra. As of this writing, a few thunderstorms have developed right along the Sierra crest from Fresno county north. We expect more convective growth to occur over the mountains this afternoon into this evening as the upper level low near the coast begins to move inland and the atmosphere cools a bit aloft. There is very low confidence as to whether any showers or thunderstorms form over the San Joaquin Valley during this time. This recent intrusion of marine air is providing a rather stable atmospheric environment in the valley which should inhibit convection. Nonetheless, most of the high resolution models forecast spotty convection to occur along the track of this upper level low as it move into Kern county tonight. The isolated thunderstorms we expected would develop in association with this closed low on the west side of the San Joaquin Valley yesterday afternoon were a "no show", so we'll see what happens. Again, this is a low confidence for this evening and tonight. Otherwise, elevations above the marine layer have a better chance of shower or thunderstorm development through this evening. Whatever the case, low clouds are likely to form along the western slopes of the Sierra and the north facing slopes of the Tehachapi mountains tonight. An upper level trough in the northern branch will finally kick this closed low east of Kern county Thursday. With the exception of an isolated afternoon shower or thunderstorm near the Sierra crest, Thursday will be dry. A northwesterly flow aloft will bring slightly cooler air into the CWA Thursday but also keep low clouds banked up through at least midday along the west slopes of the Sierra and the north facing slopes of the Tehachapi mountains. Westerly winds will be gusty through and just below the Kern county mountain passes Thursday afternoon into Thursday night but should remain below advisory speeds. A weak upper level trough will reside over California Friday through the weekend. Skies will be mostly clear during this time with temperatures averaging slightly below normal. Nightly temperatures during this period will be lower than we've been used to with lows generally in the 50s in the San Joaquin Valley, lower foothills and the desert. An Autumnlike change in the weather is in store for next week. This Fallish air mass will be brought into the central California interior by a storm system originating over the Gulf of Alaska. With this storm's approach from the northwest, we can expect an increase in onshore flow across central California Monday through Tuesday. The models still have some differences on how far south and west this storm system will track next week. The ECM is much stronger and deeper with this storm than any of the other models and does bring precipitation into the mountains during the middle of next week with the possibility of some snow in the Sierra above 7000 feet by next Wednesday. We've introduced slight chance POPS in the Sierra on day 7 so it will be interesting to see how this pans out. Otherwise, we're much more confident on the substantially cooler weather this storm system will usher into central California by the middle of next week. Afternoon temps will be no higher than the 70s on days 6 and 7 in the San Joaquin Valley, lower foothills and the desert. Thermometer readings could dip into the 40s in the chilliest spots of the valley and the desert by then, too. This is a welcome change after what seems like a very long, hot Summer! && .AVIATION... Areas of smoke from wildfires will continue to produce MVFR visibility over the southern Sierra Nevada and adjacent foothills. Thunderstorms producing local mountain obscurations in heavy rain and strong gusty winds will be possible over the mountains. Otherwise, VFR conditions can be expected over the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is low. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...Durfee avn/fw...JEB synopsis...Durfee weather.gov/hanford
In the hours before
Special weather statement, Sep 13, 4:24 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
424 PM PDT WED SEP 13 2017
CAZ096-140015-
Sierra Nevada from Yosemite to Kings Canyon CA-
424 PM PDT WED SEP 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARIPOSA AND TUOLUMNE
COUNTIES UNTIL 515 PM PDT...
At 421 PM PDT, Doppler radar was tracking strong thunderstorms near
Hetch Hetchy and along the Sierra crest in Yosemite National Park
moving northwest at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Hetch Hetchy Ranger Station, Miguel Meadow Ranger Station, Porcupine
Flat Campground, Lake Eleanor Ranger Station, White Wolf Campground,
May Lake High Sierra Camp, Rancheria Falls Wilderness Campground,
Glen Aulin High Sierra Camp, Yosemite Creek Campground, Mather Ranger
Station, Lower Kibbie Ridge, Snow Flat, Hetch Hetchy and Paradise
Meadow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with the storms, and may lead
to localized flooding. Watch for rising creeks and streams in the
area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3815 11955 3816 11950 3809 11946 3812 11943
3808 11934 3803 11931 3797 11932 3793 11929
3778 11957 3786 11982 3789 11982 3790 11988
3803 11988 3808 11985 3810 11973 3818 11959
TIME...MOT...LOC 2321Z 144DEG 19KT 3810 11951
jebThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:09 PM PDT | Special Weather Statement | HNX | 66 min | |
| Sep 12, 5:23 PM PDT | Special Weather Statement | HNX | 37 min | |
| Sep 12, 7:37 PM PDT | Special Weather Statement | HNX | 53 min | |
| Sep 13, 4:24 PM PDT | Special Weather Statement | HNX | Tuolumne | 51 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.